Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 29, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 18, 2023, 2:18 PM EDT for Miami-Dade County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2023, 2:18 PM EDT (18:18 UTC)
- Expired
- May 18, 2023, 2:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 22 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
597
WUUS52 KMFL 181818
SVRMFL
FLC086-181845-
/O.NEW.KMFL.SV.W.0029.230518T1818Z-230518T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
218 PM EDT Thu May 18 2023
The National Weather Service in Miami has issued a
* Severe Thunderstorm Warning for...
Northern Miami-Dade County in southeastern Florida...
* Until 245 PM EDT.
* At 218 PM EDT, a severe thunderstorm was located over Sweetwater,
or near South Miami, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Miami, Hialeah, Miramar, Miami Beach and Coral Gables.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2564 8034 2576 8050 2596 8038 2596 8032
2581 8013
TIME...MOT...LOC 1818Z 219DEG 10KT 2577 8037
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RAG1 follow-up statement
892
WWUS52 KMFL 181843
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
243 PM EDT Thu May 18 2023
FLC086-181853-
/O.EXP.KMFL.SV.W.0029.000000T0000Z-230518T1845Z/
Miami-Dade FL-
243 PM EDT Thu May 18 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MIAMI-DADE COUNTY
WILL EXPIRE AT 245 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Miami-Dade County.
LAT...LON 2564 8034 2576 8050 2596 8038 2596 8032
2581 8013
TIME...MOT...LOC 1843Z 219DEG 10KT 2582 8032
$$
RAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:35 PM EDT, 43 minutes earlier.
Area forecast discussion, May 18, 1:35 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Miami FL 135 PM EDT Thu May 18 2023 ...New AVIATION... .UPDATE... Issued at 927 AM EDT Thu May 18 2023 Mainly a quiet morning so far weather-wise, then another round of scattered showers and a few thunderstorms is expected for this afternoon. Sea breeze boundaries will again combine with a lingering mid level trough over the area to become focal points for deep convection. General flow will shift to the SSW, with greater chances of rain over the eastern half of SoFlo. Temperatures this afternoon will reach the upper 80s to lower 90s across the region, and overnight lows in the upper 60s to low 70s. && .SHORT TERM... (Today through Friday) Issued at 245 AM EDT Thu May 18 2023 Today's weather pattern does not change much from yesterday. While the mid-level trough moves further and dig a bit deeper over the Florida Peninsula, a west-southwesterly flow will continues to dominate. Similar to yesterday, moisture (PWATs ~1.3-1.5) and instability are not in large supply. However, models are indicating there will be plenty for afternoon and evening scattered showers and thunderstorms, most likely in the eastern counties, especially PB and Broward (30-50%). The morning 12Z sounding will give a better look at the atmospheric conditions, as well as growing confidence in the day's weather outlook. Afternoon high temperatures will remain warm as they will rise into the upper 80s into the lower 90s across the region. Overnight lows will be in the upper 60s (interior) to low 70s (coastal & eastern metro). On Friday, the trough continues it's progression eastward as it digs deeper along the southeastward coast into the Atlantic. With this mid-level activity and a surface frontal boundary, west- southwesterly flow continues. Therefore, another similar day fueled by westerly steering flow and the sea breezes - scattered showers and thunderstorms. Best chances will be in the interior and eastern metro areas (30-50% PoPs). Looking at the current model outlooks, with higher PWATs (1.6-1.9") and QPF, there is potential for more rain totals and heavier showers. Temperatures do not look like they will vary much from today - afternoon highs in the upper 80s & low 90s. && .LONG TERM... (Friday night through Wednesday) Issued at 245 AM EDT Thu May 18 2023 Heading into the upcoming weekend, South Florida will be located in the middle of an exiting mid level trough moving into the western Atlantic and a mid level ridge building in from the Gulf of Mexico. Wind flow at the surface will begin to shift back to more of an easterly flow, however, it will be rather light. Shower and thunderstorm chances will be driven by the sea breezes with the highest chances remaining over the interior sections where the sea breezes will collide and interact with each other. High temperatures on Saturday and Sunday will generally range from the upper 80s along the east coast to the lower 90s across interior and western sections. For the early portion of next week, a mid level trough will dig down across the Eastern Seaboard. This will cause the ridge of high pressure centered over the Gulf of Mexico to flatten and push farther to the south. This will gradually shift the mid level steering flow to a west southwesterly direction as the early portion of the week progresses. At the surface, a frontal boundary will move through the Southeast towards the Gulf coast and Northern Florida. The latest model guidance continues to show this frontal boundary pushing farther south into the Florida Peninsula before stalling it out over Central Florida heading into Monday and Tuesday. At the same time, deep tropical moisture will be working into South Florida as a light to moderate east southeasterly wind flow remains in place. While the exact details still remain uncertain, these factors may provide the extra lift and instability needed for higher shower and thunderstorm chances during this time frame. The latest forecast takes a blend of the forecast models and increases the chances of showers and thunderstorms for Monday and Tuesday area wide. This will continue to be monitored as the week progresses. High temperatures early next week will generally range from upper 80s across the east coast metro areas to the lower 90s across the interior portions of Southwest Florida. && .AVIATION... (18Z TAFS) Issued at 135 PM EDT Thu May 18 2023 VFR prevails at all terminals through around 19-20Z, then another round of late afternoon scattered storms may bring periods of MVFR/IFR vis/cigs, especially over the Atlantic terminals. Expect generally SSE winds around 10kt, except westerly onshore flow over APF through around 00Z, then back to light and variable tonight. && .MARINE... Issued at 245 AM EDT Thu May 18 2023 Seas of 2 feet or less are expected through the end of the week as modest SW flow continues. Occasionally, rough seas are possible due to showers and thunderstorm activity each day. However, overall conditions will be rather benign outside of localized activity. && .BEACHES... Issued at 245 AM EDT Thu May 18 2023 There is a low risk of rip currents for the Palm Beach County beaches today. This will likely last through the remainder of the week. There is a chance for moderate rip currents in Palm Beach and Broward County beaches by mid-weekend. Otherwise, no other beach hazards at this time. && .PRELIMINARY POINT TEMPS/POPS... Miami 75 88 75 87 / 30 60 30 50 West Kendall 72 90 72 90 / 20 60 30 50 Opa-Locka 74 90 74 89 / 30 60 30 50 Homestead 72 88 72 88 / 20 50 30 40 Fort Lauderdale 75 87 74 87 / 40 60 40 50 N Ft Lauderdale 75 88 74 87 / 40 60 40 50 Pembroke Pines 74 90 74 89 / 30 60 40 50 West Palm Beach 73 88 73 88 / 40 60 40 50 Boca Raton 74 89 74 89 / 40 60 40 50 Naples 74 90 74 89 / 10 30 10 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && AVIATION...17
Hazardous weather outlook, May 18, 4:03 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 403 AM EDT Thu May 18 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 190815- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach County-Metro Palm Beach County- Coastal Collier County-Inland Collier County-Inland Broward County- Metro Broward County-Inland Miami-Dade County- Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County- Coastal Broward County-Coastal Miami Dade County-Far South Miami- Dade County- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 403 AM EDT Thu May 18 2023 ...Scattered Thunderstorms for Interior and East Coast... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Florida, southern Florida, southwest Florida and Gulf of Mexico. .DAY ONE...Today and tonight. Thunderstorms: Scattered thunderstorms will be possible mainly over the interior and east coast through this afternoon and evening. The strongest thunderstorms could contain heavy downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms will remain possible over South Florida through the rest of the week and into the upcoming weekend. The threat of rip currents will begin to increase mainly over the Palm Beach and Broward County Beaches this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 1:57 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Miami FL
157 PM EDT Thu May 18 2023
FLZ073-074-173-181830-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
157 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of northern Miami-Dade
County through 230 PM EDT...
At 157 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over The Hammocks, or near Kendall, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Miami, Coral Gables, South Miami, Kendall, Doral, Pinecrest,
Sweetwater, West Miami, Westchester, Glenvar Heights, Richmond West,
Fountainbleau, Richmond Heights, Country Walk, Kendale Lakes,
University Of Miami, Zoo Miami, The Hammocks, Coconut Grove and Coral
Terrace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2559 8043 2572 8056 2586 8044 2572 8022
TIME...MOT...LOC 1757Z 235DEG 12KT 2569 8044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HadiSpecial weather statement, May 18, 2:13 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Miami FL
213 PM EDT Thu May 18 2023
FLZ072>074-173-181845-
Metropolitan Miami Dade FL-Metro Broward County FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
213 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of central Miami-Dade
County through 245 PM EDT...
At 212 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Sweetwater, or near Kendall, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miami, Hialeah, Miramar, Miami Beach, Coral Gables, South Miami,
Kendall, Miami Gardens, Doral, Miami Lakes, Hialeah Gardens,
Pinecrest, Opa-Locka, Miami Springs, Sweetwater, Miami Shores, West
Miami, El Portal, Medley and Westchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2564 8034 2576 8051 2598 8036 2581 8013
TIME...MOT...LOC 1812Z 219DEG 10KT 2576 8038
LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RAGThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:57 PM EDT | Special Weather Statement | MFL | Miami-Dade | 33 min |
| May 18, 2:13 PM EDT | Special Weather Statement | MFL | Miami-Dade | 32 min |
| May 18, 2:20 PM EDT | Special Weather Statement | MFL | Miami-Dade | 25 min |
| May 18, 2:37 PM EDT | Special Marine Warning | MFL | 53 min | |
| May 18, 2:38 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 52 min |
| May 18, 2:55 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 2 hr |
| May 18, 3:29 PM EDT | Special Marine Warning | MFL | 46 min | |
| May 18, 3:34 PM EDT | Special Weather Statement | MFL | Miami-Dade | 41 min |
| May 18, 4:11 PM EDT | Special Weather Statement | MFL | Palm Beach | 49 min |
| May 18, 4:48 PM EDT | Special Weather Statement | MFL | Broward | 27 min |
| May 18, 5:37 PM EDT | Special Weather Statement | MFL | Broward | 23 min |
| May 18, 5:57 PM EDT | Special Weather Statement | MFL | Palm Beach | 48 min |
| May 18, 6:06 PM EDT | Special Marine Warning | MFL | 84 min | |
| May 18, 6:09 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Palm Beach | 51 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.